Minnesota, 2018

Extreme Cold in Minnesota, February 4, 2018

February 4, 2018 · NWS DLH · 6 events in 6 counties and zones

Cold arctic air descended upon the Northland overnight with wind chills in the minus 40 range.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Cold arctic air descended upon the Northland overnight with wind chills in the minus 40 range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 3, 11:18 PM CST, 42 minutes earlier.

Area forecast discussion, Feb 3, 11:18 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1118 PM CST Sat Feb 3 2018

.UPDATE...
Issued at 847 PM CST Sat Feb 3 2018

Most of the snow has ended across the Northland this evening. Snow
showers will continue along portions of the South Shore due to
northerly winds across Lake Superior. However, lowering inversion
heights, drying, and increasing large scale subsidence should
limit additional accumulation to an inch to possibly two inches
tonight over localized areas. We will let the Winter Weather
Advisory for Bayfield, Ashland, and Iron Counties expire at 03Z.

Few other significant changes were made to the forecast tonight.

UPDATE Issued at 538 PM CST Sat Feb 3 2018

We extended the Winter Weather Advisory for Bayfield, Ashland, and
Iron Counties through 9 pm for additional accumulation of 1 to 3
inches due to lake processes. The snow over the rest of northern
Wisconsin, inland from Lake Superior, should diminish between 6 pm
and 8 pm and the Winter Weather Advisory there will end at 6 pm.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 304 PM CST Sat Feb 3 2018

Light snow was falling across the Northland this afternoon in
response to an area of low pressure centered over northern Iowa.
The strongest forcing for ascent was found over central Wisconsin
westward across east-central Minnesota, the Twin Cities, and then
southwest to near Worthington, MN. Convective cloud tops were
noted in the GOES-16 channel 2 imagery over those areas. RAP
analysis indicated an area of 850-700 mb frontogenesis over our
southern zones, which sloped farther south in the 900 mb to
surface layer. The clouds were thinning across our northern zones
with mostly sunny skies just across the International Border in
northwest Ontario.

The snow will taper off through this evening for all but northern
Iron County and northern Bayfield County, where lake effect/
enhancement will support a prolonged period of light snow.
Additional accumulation of an inch or two is anticipated, but
could approach 4 inches in Gogebic Range of northern Iron County.
Skies will clear from the north tonight as a surge of Arctic air
pours into the Northland. By 04.12Z (Sunday morning), 925 mb
temperatures will dip into the -25 to -30 C range across the
Arrowhead and much of north-central and northeast Minnesota.
Combined with clear skies and fresh snow, think temperatures will
plummet overnight. The bias-corrected blends seemed to have the
right idea, and have leaned on them for tonight. Have further
lowered temperatures in the typically colder towns and localities
with a few spots around -30 F for overnight lows. Since the
strongest thermal advection will be focused aloft, we don't
anticipate much mixing, which would buoy temps overnight.
Downslope drainage winds could develop tonight along the north
shore from Silver Bay to Grand Portage resulting in northwest
winds of 10 to 20 mph with stronger gusts. While the signal for
drainage winds exists in the high-resolution guidance, the evening
shift will have an opportunity to reassess the parameters and
possibly raise wind speeds above the current values. With the cold
temperatures tonight, even a light wind will create dangerous
wind chills. Think the going headlines are in good shape and have
not made any changes with this update.

A ridge of high pressure will slide through the Northern Plains
and into the middle Mississippi Valley Sunday with mainly sunny
skies expected through the morning. As the ridge slides by to the
south, winds will back westerly, bringing marginally warmer air
into the Northland. Highs for Sunday seemed on track with the
morning forecast, so few changes were made this afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 304 PM CST Sat Feb 3 2018

The long term period will be dominated by below normal
temperatures and a few opportunities for snow. High pressure will
generally bring dry weather to the Northland from Sunday night
into Wednesday. Overnight lows from Monday night through Tuesday
night will generally range from the single digits below zero in
the south, to the teens below zero in the north. Highs will range
from 5 to 15 above from Monday through Wednesday. The models start
to show some pretty big differences toward the end of the week,
as they differ in their handling of a low pressure system that
will be moving into the Central to Northern Plains. The ECMWF
strengthens a surface low and brings it to eastern Nebraska by 00Z
Friday, while the GFS has the surface low in the northern Rockies
by that time. Widespread snow would be ongoing at that time
according to the ECMWF, but it would be well west of the CWA on
the GFS. By 12Z Friday, the ECMWF has the surface low over
southern Lake Michigan, while the GFS has it near Sioux Falls with
widespread snow across the entire CWA. The ECMWF would have the
heaviest snow across the southern half of the CWA. At this point,
we will go with a southern CWA solution, which would be closer to
the ECMWF. Temperatures for the latter half of the week should
continue well below normal, with single digits and teens for
highs, and single digits and teens below zero for overnight lows.
We will definitely have opportunities for wind chill headlines
throughout much of this period, especially at night. The current 8
to 14 day outlook does show the potential for above normal
temperatures during that time, so we should see a bit of a turn
around after this next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1118 PM CST Sat Feb 3 2018

Low pressure will continue to pull away from the region and snow
showers will be mostly confined to the South Shore overnight,
especially in the snowbelt of Ashland and Iron Counties. There
still may be some very light snow or flurries over other parts of
northern Wisconsin, but little accumulation is expected. MVFR
ceilings will persist over northern Wisconsin but they will
gradually diminish late tonight into Sunday morning as drier air
continues to move in. Mostly VFR conditions are then expected
through the rest of the period for all other areas.

Northerly winds will back to west to southwest late tonight into
Sunday, first occurring over far northern Minnesota.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH -16   3  -8  11 /  20   0   0   0
INL -30   1 -12   5 /   0  10  10   0
BRD -15   4  -8  13 /  20   0   0   0
HYR -10   5 -10  15 / 100  10   0   0
ASX  -6   6  -4  14 / 100  10   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until noon CST Sunday for WIZ001.

     Wind Chill Advisory from 4 AM to noon CST Sunday for WIZ006.

MN...Wind Chill Advisory until noon CST Sunday for MNZ020-021-033>038.

     Wind Chill Advisory until noon CST Sunday for MNZ010>012-018-019-
     025-026.

LS...None.
&&

UPDATE...Melde
SHORT TERM...Huyck
LONG TERM...DAP
AVIATION...Melde
Hazardous weather outlook, Feb 3, 9:22 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
922 PM CST Sat Feb 3 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
922 PM CST Sat Feb 3 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Snow showers will continue along the South Shore tonight,
especially in the snowbelt regions of Ashland and Iron Counties
where an additional 2 inches of snow will be possible from late
evening through 6 am.

Arctic air returns tonight in the wake of the snow with wind
chills of 15 below to 40 below zero expected. Please see the
latest Winter Weather Messages for specific details regarding the
Wind Chill Advisories that are in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Very cold wind chills will linger across the Northland Sunday
morning and Wind Chill Advisories remain in effect.

Temperatures will remain very cold through the upcoming week, and
additional wind chill headlines will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Feb 3, 7:27 PM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
727 PM CST SAT FEB 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     SNOW             MOOSE LAKE              46.45N 92.77W
02/03/2018  M2.9 INCH        CARLTON            MN   TRAINED SPOTTER

&&

WL
Local storm report, Feb 3, 8:27 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
827 PM CST SAT FEB 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     SNOW             2 E BUTTERNUT           46.01N 90.45W
02/03/2018  M4.9 INCH        ASHLAND            WI   TRAINED SPOTTER

&&

WL
Local storm report, Feb 3, 8:41 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
841 PM CST SAT FEB 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             7 N MCGREGOR            46.71N 93.29W
02/03/2018  M1.3 INCH        AITKIN             MN   COCORAHS

            COCORAHS STATION MN-AT-4, 7 N MCGREGOR.

0500 AM     SNOW             1 WSW TAMARACK          46.64N 93.15W
02/03/2018  M1.6 INCH        AITKIN             MN   COCORAHS

            COCORAHS STATION MN-AT-5, 1 WSW TAMARACK.

0715 PM     SNOW             MOOSE LAKE              46.45N 92.77W
02/03/2018  M2.9 INCH        CARLTON            MN   TRAINED SPOTTER

0700 PM     SNOW             2 ENE HOLYOKE           46.48N 92.34W
02/03/2018  M2.6 INCH        CARLTON            MN   TRAINED SPOTTER

            STORM TOTAL SNOW ACCUMULATION. SINCE 3 PM AN
            ADDITIONAL 0.4 INCHES OF SNOW ACCUMULATED.
            NO LONGER SNOWING AT THE TIME OF THE REPORT.

0430 PM     SNOW             3 N MAHTOWA             46.62N 92.63W
02/03/2018  M2.2 INCH        CARLTON            MN   PUBLIC

            NO LONGER SNOWING AT THE TIME OF THE REPORT.

0313 PM     SNOW             1 NW MOTLEY             46.35N 94.65W
02/03/2018  M2.5 INCH        CASS               MN   TRAINED SPOTTER

0830 AM     SNOW             WALKER COMMUNITY CENTER 47.15N 94.65W
02/03/2018  M0.8 INCH        CASS               MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION WLKM5, WALKER
            COMMUNITY CENTER.

0515 PM     SNOW             3 N BRAINERD            46.40N 94.19W
02/03/2018  M2.4 INCH        CROW WING          MN   CO-OP OBSERVER

            STORM TOTAL SNOW ACCUMULATION. STOPPED
            SNOWING AT APPROXIMATELY 450 PM.

0600 PM     SNOW             5 SSE GUNN              47.16N 93.42W
02/03/2018  M1.3 INCH        ITASCA             MN   TRAINED SPOTTER

0430 PM     SNOW             1 NW TWO HARBORS        47.04N 91.69W
02/03/2018  M3.0 INCH        LAKE               MN   TRAINED SPOTTER

0336 PM     SNOW             3 SSW BRUNO             46.24N 92.68W
02/03/2018  M4.0 INCH        PINE               MN   CO-OP OBSERVER

            2" SINCE 630 AM.

0615 PM     SNOW             WILLOW RIVER            46.32N 92.84W
02/03/2018  M3.3 INCH        PINE               MN   PUBLIC

            NO LONGER SNOWING.

0400 PM     SNOW             NWS DULUTH              46.84N 92.21W
02/03/2018  M1.7 INCH        ST. LOUIS          MN   OFFICIAL NWS OBS

            AN ADDITIONAL 0.2 INCHES OF SNOW ACCUMULATED
            SINCE 2 PM. STILL SNOWING AT THE TIME OF THE
            REPORT.

0600 AM     SNOW             EMBARRASS               47.66N 92.20W
02/03/2018  M1.0 INCH        ST. LOUIS          MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION EMBM5, EMBARRASS.

0700 AM     SNOW             1 WNW KABETOGAMA        48.45N 93.05W
02/03/2018  M0.5 INCH        ST. LOUIS          MN   COCORAHS

            COCORAHS STATION MN-SL-95, 1 WNW KABETOGAMA.

0745 PM     SNOW             2 E BUTTERNUT           46.01N 90.45W
02/03/2018  M4.9 INCH        ASHLAND            WI   TRAINED SPOTTER

0645 PM     SNOW             3 NE ASHLAND            46.61N 90.84W
02/03/2018  M3.5 INCH        ASHLAND            WI   PUBLIC

            STILL SNOWING AT THE TIME OF THE REPORT.

0545 PM     SNOW             4 E IRON RIVER          46.56N 91.32W
02/03/2018  M1.8 INCH        BAYFIELD           WI   PUBLIC

            STILL SNOWING AT THE TIME OF THE REPORT.

0500 PM     SNOW             4 SSE HERBSTER          46.77N 91.24W
02/03/2018  M1.5 INCH        BAYFIELD           WI   TRAINED SPOTTER

            STILL SNOWING.

0700 AM     SNOW             4 W CLAM LAKE           46.17N 90.98W
02/03/2018  M1.5 INCH        BAYFIELD           WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION CMKW3, 4 W CLAM LAKE.

0315 PM     SNOW             3 N AMNICON FALLS S.P.  46.66N 91.90W
02/03/2018  M1.7 INCH        DOUGLAS            WI   TRAINED SPOTTER

            0.8" SINCE 950 AM.

1110 AM     SNOW             GILE                    46.43N 90.23W
02/03/2018  M1.0 INCH        IRON               WI   TRAINED SPOTTER

0500 PM     SNOW             PHILLIPS                45.69N 90.40W
02/03/2018  M3.5 INCH        PRICE              WI   TRAINED SPOTTER

            STILL SNOWING AT THE TIME OF THE REPORT.

0700 AM     SNOW             2 WNW STONE LAKE        45.86N 91.58W
02/03/2018  M1.6 INCH        WASHBURN           WI   COCORAHS

            COCORAHS STATION WI-WB-2, 2 WNW STONE LAKE.

0700 AM     SNOW             4 S EARL                45.84N 91.76W
02/03/2018  M1.7 INCH        WASHBURN           WI   COCORAHS

            COCORAHS STATION WI-WB-9, 4 S EARL.

&&
Local storm report, Feb 3, 9:47 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
947 PM CST SAT FEB 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     SNOW             7 WSW PINE RIVER        46.69N 94.54W
02/03/2018  M2.2 INCH        CASS               MN   TRAINED SPOTTER

&&

WL
Local storm report, Feb 3, 10:39 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1039 PM CST SAT FEB 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     SNOW             GILE                    46.43N 90.23W
02/03/2018  M3.0 INCH        IRON               WI   TRAINED SPOTTER

            STORM TOTAL SNOW ACCUMULATION. SINCE 11 AM
            AN ADDITIONAL 2 INCHES OF SNOW ACCUMULATED.
            STILL SNOWING AT THE TIME OF THE REPORT.

&&

WL
Local storm report, Feb 3, 11:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
1124 PM CST SAT FEB 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             7 N MCGREGOR            46.71N 93.29W
02/03/2018  M1.3 INCH        AITKIN             MN   COCORAHS

            COCORAHS STATION MN-AT-4, 7 N MCGREGOR.

0500 AM     SNOW             1 WSW TAMARACK          46.64N 93.15W
02/03/2018  M1.6 INCH        AITKIN             MN   COCORAHS

            COCORAHS STATION MN-AT-5, 1 WSW TAMARACK.

0715 PM     SNOW             MOOSE LAKE              46.45N 92.77W
02/03/2018  M2.9 INCH        CARLTON            MN   TRAINED SPOTTER

0700 PM     SNOW             2 ENE HOLYOKE           46.48N 92.34W
02/03/2018  M2.6 INCH        CARLTON            MN   TRAINED SPOTTER

            STORM TOTAL SNOW ACCUMULATION. SINCE 3 PM AN
            ADDITIONAL 0.4 INCHES OF SNOW ACCUMULATED.
            NO LONGER SNOWING AT THE TIME OF THE REPORT.

0430 PM     SNOW             3 N MAHTOWA             46.62N 92.63W
02/03/2018  M2.2 INCH        CARLTON            MN   PUBLIC

            NO LONGER SNOWING AT THE TIME OF THE REPORT.

0930 PM     SNOW             7 WSW PINE RIVER        46.69N 94.54W
02/03/2018  M2.2 INCH        CASS               MN   TRAINED SPOTTER

0313 PM     SNOW             1 NW MOTLEY             46.35N 94.65W
02/03/2018  M2.5 INCH        CASS               MN   TRAINED SPOTTER

0515 PM     SNOW             3 N BRAINERD            46.40N 94.19W
02/03/2018  M2.4 INCH        CROW WING          MN   CO-OP OBSERVER

            STORM TOTAL SNOW ACCUMULATION. STOPPED
            SNOWING AT APPROXIMATELY 450 PM.

0600 PM     SNOW             5 SSE GUNN              47.16N 93.42W
02/03/2018  M1.3 INCH        ITASCA             MN   TRAINED SPOTTER

0430 PM     SNOW             1 NW TWO HARBORS        47.04N 91.69W
02/03/2018  M3.0 INCH        LAKE               MN   TRAINED SPOTTER

0336 PM     SNOW             3 SSW BRUNO             46.24N 92.68W
02/03/2018  M4.0 INCH        PINE               MN   CO-OP OBSERVER

            2" SINCE 630 AM.

0615 PM     SNOW             WILLOW RIVER            46.32N 92.84W
02/03/2018  M3.3 INCH        PINE               MN   PUBLIC

            NO LONGER SNOWING.

0600 AM     SNOW             EMBARRASS               47.66N 92.20W
02/03/2018  M1.0 INCH        ST. LOUIS          MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION EMBM5, EMBARRASS.

0400 PM     SNOW             NWS DULUTH              46.84N 92.21W
02/03/2018  M1.7 INCH        ST. LOUIS          MN   OFFICIAL NWS OBS

            AN ADDITIONAL 0.2 INCHES OF SNOW ACCUMULATED
            SINCE 2 PM. STILL SNOWING AT THE TIME OF THE
            REPORT.

0700 AM     SNOW             1 WNW KABETOGAMA        48.45N 93.05W
02/03/2018  M0.5 INCH        ST. LOUIS          MN   COCORAHS

            COCORAHS STATION MN-SL-95, 1 WNW KABETOGAMA.

0645 PM     SNOW             3 NE ASHLAND            46.61N 90.84W
02/03/2018  M3.5 INCH        ASHLAND            WI   PUBLIC

            STILL SNOWING AT THE TIME OF THE REPORT.

0745 PM     SNOW             2 E BUTTERNUT           46.01N 90.45W
02/03/2018  M4.9 INCH        ASHLAND            WI   TRAINED SPOTTER

0545 PM     SNOW             4 E IRON RIVER          46.56N 91.32W
02/03/2018  M1.8 INCH        BAYFIELD           WI   PUBLIC

            STILL SNOWING AT THE TIME OF THE REPORT.

0700 AM     SNOW             4 W CLAM LAKE           46.17N 90.98W
02/03/2018  M1.5 INCH        BAYFIELD           WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION CMKW3, 4 W CLAM LAKE.

0500 PM     SNOW             4 SSE HERBSTER          46.77N 91.24W
02/03/2018  M1.5 INCH        BAYFIELD           WI   TRAINED SPOTTER

            STILL SNOWING.

0315 PM     SNOW             3 N AMNICON FALLS S.P.  46.66N 91.90W
02/03/2018  M1.7 INCH        DOUGLAS            WI   TRAINED SPOTTER

            0.8" SINCE 950 AM.

1015 PM     SNOW             GILE                    46.43N 90.23W
02/03/2018  M3.0 INCH        IRON               WI   TRAINED SPOTTER

            STORM TOTAL SNOW ACCUMULATION. SINCE 11 AM
            AN ADDITIONAL 2 INCHES OF SNOW ACCUMULATED.
            STILL SNOWING AT THE TIME OF THE REPORT.

0500 PM     SNOW             PHILLIPS                45.69N 90.40W
02/03/2018  M3.5 INCH        PRICE              WI   TRAINED SPOTTER

            STILL SNOWING AT THE TIME OF THE REPORT.

0700 AM     SNOW             2 WNW STONE LAKE        45.86N 91.58W
02/03/2018  M1.6 INCH        WASHBURN           WI   COCORAHS

            COCORAHS STATION WI-WB-2, 2 WNW STONE LAKE.

0700 AM     SNOW             4 S EARL                45.84N 91.76W
02/03/2018  M1.7 INCH        WASHBURN           WI   COCORAHS

            COCORAHS STATION WI-WB-9, 4 S EARL.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Southern St. Louis / Carlton

When
February 4, 12:00 AM CST to 12:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
ASOS
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Wind chill value of minus 40 was measured at Duluth International Airport.

Extreme Cold/Wind Chill, Central St. Louis

When
February 4, 12:00 AM CST to 12:00 PM CST
Where
Central St. Louis forecast zone
Reported by
RAWS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Wind chill measured minus 45, five miles south of Ely.

Extreme Cold/Wind Chill, Koochiching

When
February 4, 12:00 AM CST to 12:00 PM CST
Where
Koochiching forecast zone
Reported by
ASOS
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Wind chill of minus 46 was measured at the International Falls Airport.

Extreme Cold/Wind Chill, Northern Itasca

When
February 4, 12:00 AM CST to 12:00 PM CST
Where
Northern Itasca forecast zone
Reported by
Department of Highways
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Wind chill measured minus 42 at a Minnesota Department of Transportation site seven miles east of Effie.

Extreme Cold/Wind Chill, Northern St. Louis

When
February 4, 12:00 AM CST to 12:00 PM CST
Where
Northern St. Louis forecast zone
Reported by
AWOS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Wind chill measured minus 40 at Crane Lake Airport.

Extreme Cold/Wind Chill, Southern Cook

When
February 4, 12:00 AM CST to 12:00 PM CST
Where
Southern Cook forecast zone
Reported by
AWOS
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Wind chill measured minus 42 at the Grand Marais Airport.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739113, 739114, 739115, 739116, 739117, 739118.